Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Elementary proof of Brauer's and Nesbitt's theorem on zeros of characters of finite groups

Author: Manfred Leitz
Journal: Proc. Amer. Math. Soc. 128 (2000), 3149-3152
MSC (2000): Primary 20C15
Published electronically: March 3, 2000
MathSciNet review: 1676316
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The following has been proven by Brauer and Nesbitt. Let $G$ be a finite group, and let $p$ be a prime. Assume $\chi$ is an irreducible complex character of $G$ such that the order of a $p$-Sylow subgroup of $G$ divides the degree of $\chi$. Then $\chi$ vanishes on all those elements of $G$ whose order is divisible by $p$. The two only known proofs of this theorem use profound methods of representation theory, namely the theory of modular representations or Brauer's characterization of generalized characters. The purpose of this paper is to present a more elementary proof.

References [Enhancements On Off] (What's this?)

  • 1. Y. G. Berkovich and E. M. Zhmud$'$, Characters of finite groups (Part 1), American Mathematical Society (Translations of Mathematical Monographs, Vol. 172), Providence, 1998. MR 98m:20011
  • 2. R. Brauer and C. Nesbitt, On the modular characters of groups, Ann. of Math. 42 (1941), 556-590. MR 2:309c
  • 3. P. X. Gallagher, Group characters and Sylow subgroups, J. London Math. Soc. 39 (1964), 720-722. MR 30:173
  • 4. P. X. Gallagher, Zeros of characters of finite groups, J. Algebra 4 (1966), 42-45. MR 34:252
  • 5. I. M. Isaacs, Character theory of finite groups, Dover Publications, New York, 1994 (corrected reprint). MR 57:417 (original ed.)
  • 6. O. Tamaschke, Zur Theorie der Permutationsgruppen mit regulärer Untergruppe II, Math. Z. 80 (1963), 443-465. MR 27:3697

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C15

Retrieve articles in all journals with MSC (2000): 20C15

Additional Information

Manfred Leitz
Affiliation: Fachbereich Informatik und Mathematik, Fachhochschule Regensburg, Postfach 120327, 93025 Regensburg, Germany

Received by editor(s): December 5, 1998
Published electronically: March 3, 2000
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society